Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Charleston, SC

August 24, 2001Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 24, 2001, 7:45 PM EDT for Beaufort County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2001, 7:45 PM EDT (23:45 UTC)
Expired
Aug 24, 2001, 8:15 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:00 PM EDTThunderstorm Wind 50 EPritchardville, SCLarge limbs and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS52 KCHS 242346
SVRCHS
SCC013-053-250015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
745 PM EDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHWESTERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.
  SOUTHERN JASPER COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 815 PM EDT.

* AT 745 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  PRITCHARD...OR ABOUT 13 MILES NORTH OF SAVANNAH...MOVING SOUTHEAST
  AT 30 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3235 8108 3219 8117 3198 8070 3218 8059

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:20 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 24, 2:20 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT FRI AUG 24 2001

FRONT IS DIPPING THROUGH THE NRN PORTION OF SC THIS AFTN. WEAKENING
WAVE IS ALSO NEAR THE NC CST. ANOTHER SHARPER AREA IS HEADING
THRU THE UPSTATE AND SHOULD TRACK NEAR THE SAV RVR THRU LATE THIS
EVENING. THIS AREA SHOULD HOLD ENUF POTENTIAL FOR AT LEAST A 20 POP
MOST ZONES TONIGHT...CHANCES ENDING EARLY FOR THE NRN ZONES AS
DRIER AIR FILTERS IN AND LINGERING CHC FOR SRN ZONES THRU EARLY
MORNING. FRONT WILL PUSH TO THE SRN EXTENT OF CWA BY DAYBREAK ON
SAT. REMNANTS OF MID/UPR TROF OFF THE SE COAST ALL THE WAY THRU SUN.
HOWEVER...RDG EXTENDS ACROSS THE AREA FROM THE W AND THE REGION FALLS
UNDER STRONG NVA. THAT IN ADDITION TO DRIER AIRMASS CALLS FOR A DRY
FCST SAT THRU SUN. MY TEMPS WILL BE VERY CLOSE TO THE MAV NUMBERS.
THE NEXT TROF SLOWS JUST E OF THE MS VLY EARLY NEXT WEEK AND HI PRES
GETS RE-ESTABLISHED FROM THE ATLC ACROSS THE SOUTHEAST COAST. PLAN TO
INTRODUCE SLIGHT CHC POPS FOR MON AFTN AND KEEP MAINLY DIURNALLY
DRIVEN POPS THRU THE WEEK WITH PATTERN DEFLECTING ANY WAVES WELL TO
OUR N. TEMPS AT OR JUST ABV CLIMO THRU THEN.

CWF...EXPECT A SURGE LATE TONIGHT BEHIND FROPA...MAINLY SC WATERS.
COULD BRING WINDS UP TO 15-20 KTS LATE. DECREASING WINDS ON SAT. AVN
SFC LO SEEMS TOO DEEP AND TOO CLOSE TO COAST...SO WILL COMPROMISE
BETWEEN ETA AND AVN WINDS THRU SUN. BUT LOW SHOULD PRODUCE SWELL
ACROSS THE WATERS FOR THE ENTIRE WEEKEND. NO FLAGS.

FCSTID = 25
CHS   69  89  69  91 /  20  10  10  10
SAV   70  90  69  91 /  20  10  10  10
CHL   75  88  75  89 /  20  10  10  10
NBC   70  90  70  91 /  20  10  10  10
RBW   67  90  67  91 /  20  10  10  10

.CHS...
GA...NONE.
SC...NONE.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:03 PM EDTSevere Thunderstorm WarningCHSHampton27 min
Aug 24, 7:45 PM EDTSevere Thunderstorm WarningCHSJasper30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.